Quarterly Journal of Political Science > Vol 3 > Issue 3

A Dynamic Model of Democratic Elections in Multidimensional Policy Spaces

Jeffrey S. Banks, Division of Humanities and Social Sciences, California Institute of Technology, USA, John Duggan, Department of Political Science and Department of Economics, University of Rochester, dugg@troi.cc.rochester.edu
Suggested Citation
Jeffrey S. Banks and John Duggan (2008), "A Dynamic Model of Democratic Elections in Multidimensional Policy Spaces", Quarterly Journal of Political Science: Vol. 3: No. 3, pp 269-299. http://dx.doi.org/10.1561/100.00006009

Publication Date: 24 Oct 2008
© 2008 J. S. Banks and J. Duggan
Formal modelling,  Game theory,  Voting theory


Download article
In this article:
Literature Review 
The Electoral Model 
Simple Equilibria 
Equilibrium Analysis 


We propose a general model of repeated elections. In each period, a challenger is chosen from the electorate to run against an incumbent politician in a majority-rule election, and the winner then selects a policy from a multidimensional policy space. Individual policy preferences are private information, whereas policy choices are publicly observable. We prove existence and continuity of equilibria in "simple" voting and policy strategies; we provide examples to show the variety of possible equilibrium patterns in multiple dimensions; we analyze the effects of patience and office-holding benefits on the persistence of policies over time; and we identify relationships between equilibrium policies and the core of the underlying voting game. As a byproduct of our analysis, we show how equilibrium incentives may lead elected representatives to make policy compromises, even when binding commitments are unavailable. We provide an informational story for incumbency advantage. Finally, we give an asymptotic version of the median voter theorem for the one-dimensional model as voters become-arbitrarily patient.